Alert archive / Minnesota / Beach Hazards Statements in 2014

Beach Hazards Statement 16, NWS Duluth, MN

September 17, 2014Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin

NWS Duluth, MN issued this beach hazards statement at Sep 17, 2014, 8:16 AM CDT for Carlton County, Saint Louis County, Minnesota; Douglas County, Wisconsin. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Sep 17, 2014, 8:16 AM CDT (13:16 UTC)
Expired
Sep 17, 2014, 9:34 PM CDT
In force
13 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 13:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 1.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2014-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2014-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
887 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

765 
WHUS43 KDLH 171316
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
816 AM CDT WED SEP 17 2014

MNZ037-WIZ001-180300-
/O.NEW.KDLH.BH.S.0016.140917T1316Z-140918T0300Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
816 AM CDT WED SEP 17 2014

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT
THROUGH THIS EVENING. 

* LOCATION...PARK POINT BEACH

* GUSTY WINDS AND HIGH SURF WILL DEVELOP THIS AFTERNOON ALONG THE
  WESTERN LAKE SUPERIOR SHORELINE...MAINLY AFTER 200 PM.

* DANGEROUS SWIMMING CONDITIONS...AND POSSIBLE RIP CURRENTS...ARE
  EXPECTED. 

* HIGH WAVE ACTION AND RIP CURRENTS CAN MAKE SWIMMING DIFFICULT.
  CONDITIONS MAY BE LIFE THREATENING TO ANYONE ENTERING THE WATER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE. THEY OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...AND
NEAR SHORELINE STRUCTURES. PLEASE VISIT THE FOLLOWING WEBSITE TO
SHARE YOUR THOUGHTS ON THE NEW BEACH HAZARDS STATEMENT...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS 

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$

GRANING
1 follow-up statement
191 
WHUS43 KDLH 180234
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
934 PM CDT WED SEP 17 2014

MNZ037-WIZ001-180345-
/O.CAN.KDLH.BH.S.0016.000000T0000Z-140918T0300Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
934 PM CDT WED SEP 17 2014

...BEACH HAZARDS STATEMENT IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS CANCELLED THE BEACH
HAZARDS STATEMENT. 

EAST WINDS WILL CONTINUE THROUGH THE NIGHT AND WAVES WILL REMAIN
HIGH FOR A WHILE...BUT THE TREND WILL BE FOR DECREASING WINDS AND
SUBSIDING WAVES OVERNIGHT.

$$

DAP

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Sep 17, 7:19 AM CDT, 57 minutes earlier.

Area forecast discussion, Sep 17, 7:19 AM CDT, 57 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE DULUTH MN
719 AM CDT WED SEP 17 2014

.SYNOPSIS...
ISSUED AT 259 AM CDT WED SEP 17 2014

THE CWA REMAINS UNDERNEATH A NW MID LVL FLOW PRODUCED BY THE LARGE
SCALE RIDGING OVER THE NRN ROCKIES AND THE BROAD TROF OVER THE ERN
GT LAKES/SERN CANADA. UPPER JET CORE RESIDES FROM ST LAWRENCE
RIVER TO SRN HUDSON BAY AND CENTRAL MANITOBA. THIS UPPER JET IS
ASSOCIATED WITH A FRONTAL BDRY THAT DROPS FROM SRN QUEBEC TO ISLE ROYALE
AND THEN NORTH OF THE CWA TO SRN SASK. A WEAK WAVE IS IDENTIFIED
ON MSAS NW OF KCDD. SFC PRESS RISE/FALL COUPLET HAS BEEN
PROGRESSING STEADILY EAST LAST 3 HRS. AN AREA OF MID LVL CLOUDS IS
SWEEPING ACROSS THE NERN CWA. LOWER CLOUDS ALONG THE ELEVATED
TERRAIN OF COOK COUNTY HAD DEVELOPED AS AN ONSHORE FLOW IN THE
LOWEST 2K FEET WAS EVIDENT ON LATEST RAP13 ANALYSIS. TEMPS RANGE
FROM THE MID 30S OVER INTERIOR WISC TO THE LOW TO MID 50S NEAR
LAKE SUPERIOR IN THE TWIN PORTS AND ACROSS MOST OF NE MN AHEAD OF
THE APPROACHING FRONT.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 259 AM CDT WED SEP 17 2014

TODAY...VERY INTERESTING DAY AHEAD AS FRONTAL BDRY SURGES SOUTH AND
GENERATES A QUICK SURGE OF COOLING...GUSTY WINDS...AND CLOUD
COVER ALONG THE NORTH SHORE AND INTO THE TWIN PORTS/SOUTH SHORE.
THERE ARE SOME MINOR DIFFERENCES WITH THE TIMING OF THIS ABRUPT
CHANGE IN THE SENSIBLE WEATHER. HAVE OPTED TO USE A BLEND OF HI-
RES MDLS TO ACCOUNT FOR THE MESOSCALE ENHANCEMENT OF THE SYNOPTIC
SCALE BDRY. THIS WILL TAKE FRONTAL BDRY INTO TWIN PORTS EARLY
TO MID AFTERNOON...AND SOUTH TO A PARK FALLS TO HINCKLEY LINE BY
LATE AFTN. NOT EXPECTING PRECIP WITH THIS FEATURE HOWEVER AN AREA
OF LOW CLOUDS WILL ADVECT SOUTH FROM NRN LAKE SUPERIOR/NORTH
SHORE. AHEAD OF THIS SFC BDRY A QUICK WARM UP IS LIKELY ALTHOUGH
MAY NEED TO ADJUST FCST MAX TEMPS EVEN HIGHER THAN CURRENT FCST.
GUIDANCE VARIES CONSIDERABLY WITH MET/EC MOS COOLER THAN MAV.
DLHWRF/NAM12 WARMEST WITH READINGS NEAR 70 AT KDLH WHILE EC MOS
COOLEST AT 57. HAVE LEANED CLOSER TO HIGHER VALUES BUT ANY
ACCELERATION OF WINDSHIFT/CLOUDS MAY TANK THE POTENTIAL FOR
WARMING.

TONIGHT...LARGE SFC HIGH WILL MOVE INTO CTRL ONTARIO BY EARLY
THURSDAY MORNING AS MID LVL RIDGING BUILDS OVER NRN PLAINS/UPPER
MIDWEST. POSITIONING OF SFC HIGH PRODUCES A RETURN FLOW ACROSS WRN
CWA BY 12Z. THIS WILL MOST LIKELY OCCUR ABOVE A MOSTLY DECOUPLED
BDRY LYR. TEMPS SHOULD FALL INTO THE LOW/MID 30S IN MOST OF THE
CWA EXCEPT NEAR BRD LAKES REGION....PERHAPS EVEN BLO FZING OVER
EXTREME ERN WISC PART OF CWA. WILL LET DAY SHIFT DECIDE ON
FROST/FREEZE HEADLINES. SOME AREAS IN IRON COUNTY HAVE ALREADY
EXPERIENCED FRZ TEMPS HOWEVER PRICE/ASHLAND HAVE NOT.

TOMORROW...SFC HIGH TRACKS EAST TO ERN GT LAKES WHILE RIDGE ALOFT
FLATTENS. THIS ALLOWS FOR A STRENGTHENING WARM ADVECTION REGIME.
BASED ON FCST LOW/MID LVL COND PRESS DEFICITS HAVE KEPT PARTLY
CLOUDY SKIES IN FCST THROUGHOUT MOST OF CTRL CWA. MAX TEMPS WILL
AVERAGE ABOUT 5 T0 10 DEGREES BLO CLIMO.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 259 AM CDT WED SEP 17 2014

FOCUS FOR LONG TERM IS ON AN APPROACHING SHORT WAVE...WHICH WILL DIVE
ACROSS SRN CANADA FRIDAY NIGHT...DEEPENING INTO A COLD CORE LONG
WAVE TROUGH AS IT SWEEPS OVER THE WESTERN GREAT LAKES REGION THROUGH
THE WEEKEND.

HAVE INCREASING POPS FROM THE WEST THURSDAY NIGHT THROUGH FRIDAY AS
A STRONG PUSH OF WARM AIR ADVECTION WITH CONFLUENT MID-LEVEL FLOW
SLIDES EAST ACROSS THE UPPER PLAINS...AND OVER THE WESTERN LAKE
SUPERIOR REGION. MODELS ARE IN GOOD AGREEMENT THAT H85 TEMPS RETURN
TO THE LOW TEENS BY FRIDAY MORNING...WARMING INTO THE UPPER TEENS
ACROSS THE FORECAST AREA BY FRIDAY AFTERNOON. A WEAK SFC/MID-LEVEL
TROUGH WILL TRACK OVER THE FORECAST AREA FRIDAY NIGHT INTO
SATURDAY....KEEPING A CHC FOR SHOWERS AND BRINGING A TRANSITION TO
COLD AIR ADVECTION. THE LONG WAVE TROUGH...WITH REINFORCING COLD
FRONT...IS ON TRACK TO DROP OUT OF CANADA AND PUSH ACROSS THE
NORTHLAND SUNDAY...KEEPING SCT SHOWERS IN THE FCST FOR MOST AREAS.
ALTHOUGH TIMING AND PLACEMENT OF THE COLDEST AIR DIFFERS SOME...THE
LATEST ECM AND GFS ARE IN GOOD AGREEMENT THAT SUB-ZERO H85 TEMPS
SINK OVER WESTERN LAKE SUPERIOR MONDAY AS MID LEVEL RIDGING RETURNS
TO THE DAKOTAS. ATTM...THE REMAINDER OF THE WEEK LOOKS TO REMAIN DRY
WITH A DEVELOPING RETURN FLOW AHEAD OF ANOTHER COLD FRONT
WEDNESDAY/THURSDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 652 AM CDT WED SEP 17 2014

A COLD FRONT WILL SINK ACROSS THE NORTHLAND TODAY. AS THE COLD
AIR PUSHES WEST ACROSS LAKE SUPERIOR...IT WILL BRING LOW CLOUDS
WITH MVFR CEILINGS...AND AN ABRUPT WIND SHIFT TO THE KDLH TERMINAL
AROUND 20Z. A PERIOD OF MVFR CIGS WILL BE ASSOCIATED WITH THE COLD
FRONT AT KINL AND KHIB THIS MORNING. LATEST GUIDANCE SUGGESTS THE
EAST WINDS THIS EVENING ALLOWS THE LOW CLOUDS OVER LAKE SUPERIOR TO
SPREAD FAR ENOUGH INLAND TO AFFECT THE KHIB/KBRD/KHYR AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  66  38  55  48 /  10   0   0  20
INL  54  32  62  52 /  40   0   0  40
BRD  69  43  66  55 /   0  10   0  30
HYR  67  35  62  49 /  10  10   0  20
ASX  62  34  58  46 /  10   0   0  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO 10 PM CDT THIS
     EVENING FOR LSZ121-142>148.

     SMALL CRAFT ADVISORY FROM 10 AM THIS MORNING TO 4 PM CDT THIS
     AFTERNOON FOR LSZ140-141.

&&

AVIATION...GRANING
Hazardous weather outlook, Sep 17, 5:44 AM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE DULUTH MN
544 AM CDT WED SEP 17 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-181045-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
544 AM CDT WED SEP 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FROST ARE EXPECTED OVER THE ARROWHEAD OF MINNESOTA AND
ACROSS THE INTERIOR OF NORTHWEST WISCONSIN TONIGHT. A FEW
LOCATIONS MAY BRIEFLY EXPERIENCE SUB FREEZING TEMPERATURES IN
PRICE COUNTY. A FREEZE WARNING MAY BE REQUIRED.

DANGEROUS SWIMMING CONDITIONS WILL BE FOUND ALONG PARK POINT
BEACH...AND SUPERIOR POINT...IN THE TWIN PORTS THIS AFTERNOON.
PLEASE REFER TO THE LATEST SURF FORECAST FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT AND FRIDAY. THE RISK
FOR SEVERE STORMS IS LOW...BUT A PERIOD OF HEAVY RAIN IS POSSIBLE
LATE IN THE WEEK AND EARLY IN THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-181045-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
544 AM CDT WED SEP 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

NORTHEAST WINDS WILL INCREASE ACROSS WESTERN LAKE SUPERIOR
TODAY...REACHING THE TWIN PORTS THIS AFTERNOON. WAVE HEIGHTS AND
GUSTY WINDS WILL BECOME HAZARDOUS TO SMALL CRAFT. PLEASE CHECK THE
NEARSHORE FORECAST FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

INCREASING SOUTHWEST WINDS FRIDAY MAY PRODUCE HAZARDOUS CONDITIONS
OVER WESTERN LAKE SUPERIOR.

THUNDERSTORMS WILL BE POSSIBLE THURSDAY NIGHT AND FRIDAY.

GRANING

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 5:30 AM CDTSmall Craft AdvisoryDLH23 hr
Sep 17, 3:11 PM CDTFrost AdvisoryDLHKoochiching, Lake, Saint Louis14 hr
Sep 17, 3:11 PM CDTFreeze WarningDLHCook, Lake14 hr

Nearby

Beach Hazards Statements in Minnesota, 2014Beach Hazards Statements in Wisconsin, 2014Every beach hazards statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.